Remipril death sentence: I have Hypothyroid... - Thyroid UK

Thyroid UK

120,997 members140,979 posts

Remipril death sentence

Afaghieh profile image

I have Hypothyroid , hashimotos and lyme disease. After 3 years of high blood pressure was prescribed the above. I took 1.25mg to be cautious. Next day side effects kicked in by the 5th day the dry cough. After 10 days I stopped taking persistent cough every 2-5 minutes turned into nightmare. On night while coughing my throat went into spasm unable to breath. Then had to call 111 to be given Codein lictus with no effect. Another 111, Gp visit telling me it's seasonal cough. A&E then 2 hours later another 999.

I had to ask my son to come from Ireland where he was working to Video my choking and unable to breath in order for my practice to do something. I will be interested to know if you had side effect of this drug. Since I have seen the research papers and don't know why we should take this poison.

11 Replies

Ramipril is a very valuable drug to control high blood pressure but it can have side effects as follows:

The more common side effects that occur with ramipril include:

dizziness or faintness due to low blood pressure.

cough.

dizziness.

chest pain.

nausea.

vomiting.

diarrhea.

weakness or tiredness.

As you have suffered some of these at low dose it's clear you cannot tolerate it. That's a shame because it is usually very effective at 10 mg doses.

Afaghieh profile image
Afaghieh in reply to diogenes

Well it has affected my larynx,pharynx and damaged my vocal cord.

I've been taking Ramipril for over four years and have not suffered any noticeable side effects. That's not to undermine your experience in any way, just that all drugs have side effects but not all patients suffer them. My GP says I get the unusual side effects but for some drugs I'm able to tolerate them well by starting on a low dose -- sorry this hasn't worked out for you.

I have read that Ramipril is immunosuppressive and for that reason a Lyme disease patient decided not to take it.

You can report your experience with Ramipril through the Yellow Card process: yellowcard.mhra.gov.uk/

Thanks SmallBlueThing

Of course I know that now by looking at the papers. However, we don't as routine do this research until something goes wrong.

I have been on Ramipril for 10 years as I had reactions to the 4 other BP medications. One I could not stay awake after taking it. The heart specialist was baffled to my reactions to the drugs. GP prescribed as an old reliable drug.

Afaghieh profile image
Afaghieh in reply to bonnyaus

Thanks. I don't have heart problem at the same time GP failed to look at my medical history before proscribing. And most important of all is the lack of support from health professional with the side effects of drugs. I think we should investigate this further!

bonnyaus profile image
bonnyaus in reply to Afaghieh

I do not have a heart problem but my BP was erratic from 120/70 to as high as 200. Anxiety and stress were big problems but in reality it was hypothyroidism was the deep problem which nobody had addressed.

I am also diabetic so they put you on BP medicine.

Now my thyroid issues have been addressed with my last TSH readings consistently at 0.78 and my cholesterol in the normal range even though I stopped the cholesterol medication.

So my next step, I am going to come off the BP meds too. All under the guidance of my doctor. Being coeliac, diabetic, hypothyroid and have chronic sinusitis sort of confuses everything. My BP is definitely an anxiety response. So no underlying heart issue.

Afaghieh profile image
Afaghieh in reply to bonnyaus

Thanks for sharing your thoughts. My BP is due to pinched nerve in my neck, rather than addressing the problem they do it the easy way chemicals.

I wish you all the best for your health.

I was coerced into taking bisoprolol 4 years ago, by my previous GP.

I was told due to having hypothyroidism for 25 years I needed to take BP meds, statins, and 75mg dose aspirin daily.

After 2 weeks on the new regime, I suffered muscle weakness. I could hardly lift the bag I took to work. I made a GP app, straight away, she said it was a known side effect of some statins, that we needed to stop them. I was prescribed another statin.

Soon enough, I started to get a very dry cough. Unwittingly, I self medicated with the constant use of throat lozenges, throat soothers, chewing gum... all to help lubricate my throat.

During this time period, I developed sciatica and suffered 3 prolapse discs. The GP prescribed pain relief meds. Very soon after taking them I lost my balance, could not control my temperature, dry cough increased. I lost sleep. I then collapsed.

My GP made a house visit after I had been seen in hospital. I was in a lot of pain. I felt I had lost control over my body. Continual dry cough, aching bones and muscles. Sweats, shivering, migraine and digestive issues started.

I threw the bag of prescription meds at the GP saying they were killing me.

I have not taken any prescription meds for 4 years, other than levothyroxine and occasionally codeine.

During my recovery period I continue to research the impact prescription meds can have. I was also able to learn my thyroid health had taken a very bad hit whilst on all those meds. A Dr in London helped me to tackle my thyroid issues. HU members help enormously.

I regret ever putting meds in my body that were prescribed to prevent illness. Taking them caused me unnecessary suffering.

Good luck.

Afaghieh profile image
Afaghieh in reply to Supul

Hi Supul I can fully understand, I keep away as much as possible. However some time there is no choice specially with all this generic medicines flooding the NHS.

My choking has improved but my vocal cord and stomach is effecting due to the pressure from coughing my upper body is painful to touch. I have urgent appointment for ENT on 7th Dec. Yes it's urgent by that time it's possible I will be 6ft under!

I hope all be ok for you at ENT app.

Take good care of yourself.

You may also like...